Tuesday, August 5, 2008

New Medicines and Rebhab Rules

http://www.hemifoundation.org/

OK, this post is mainly for parents that are following the blog whose kids have gone through a hemispherectomy, or who will be going through a hemispherectomy. I'm going to talk a little bit about some medications that the Rehab Neurologist, Dr. Acosta, wants to try.

The first drug is Botox. Yes, the same stuff that people use to get rid of wrinkles. It is a poison, that if given in very slight doses, will relax muscles. In Jessie's case, her thumb and fingers in her affected hand (left) are very tight, and when you try to straighten them out, they quickly tighten even more. This is called "spasticity". Spacticity, doesn't mean that her hand is shaking uncontrollable. In fact it is the opposite. Dr. Acosta believes that Jessie's best chance of getting any movement back in that hand, is to relax the muscles in one area of the thumb and fingers, so she can get more out of rehab. Here is an article that agrees with him. http://www.medicalnewstoday.com/articles/32812.php

Also, the rule of thumb in neuro-rehab, is that you get the most recovery in the first year after injury (Jessie's is an injury, it was just inflicted on purpose). So, we've already used 1/6th of our time (2 months out of 12). Time is going fast, so we want to do as much as we can quickly.

Maybe if Dr. Acosta has some left, he can take care of some of my wrinkles. :-)

The next medication that he wants to try is Adderall. It is a stimulant and used to help improve focus and attention. Jessie was having problems with that due to Rasmussen's Encephalitis before surgery, and it continues after surgery. That makes sense, because the disease was destroying that region of her brain before surgery, and now it isn't there at all. Attention and focus are usually handled by the right, frontal lobe.

So Jessie has been put on 5mg of Adderall, with the hopes that it will improve focus and attention. Dr. Acosta feels that using this "mental performance enhancing" drug early in rehab gives Jessie the chance to have a better mental rehabilitation. Although he has remarked several time how incredible her rehab is going already.

Here is a link to some info on Adderall. http://pediatrics.about.com/cs/adhd/a/msp_adderall.htm

So, what are the downsides? Well, the FDA has issued a warning that Botox can cause respiratory distress if it goes systemic. So, the use of Botox is not without risks. Dr. Acosta, however, feels that the risk is worth what we may get in return for long-term quality of life.

I talked to the therapist up at KKI, and they also use Botox for the same type of results. Dr. Vining's office really had not comment as they are mostly on the pre-surgical side of Neurology, and not so much on the rehab side.

The risks of using Adderall, is that it is an amephetamine type stimulant, so there are some addictive properties. Dr. Acosta, said that it isn't addictive, and that she can even take weekend "vacations" from the drug. It is really just to help her focus and allow her brain to rehab faster.

Over the next few months, I will blog my objective evaluation of these drugs, and hopefully log data that will help others make an informed decision. Although, anything I write is NOT medical advice, but my opinions only.

God Bless,

Cris

http://www.hemifoundation.org/

10 comments:

Anonymous said...

I can tell you that as for the Adderall, my son was taking that for ADD and we only gave it to him during the week for school. We never gave it to him on week ends, holidays and summer. So it will work that way for the attention and focusing.

Hollis T said...

Hollis has had Botox many, many times in her life, with no complications. She's had it in her leg and arm (including thumb). It is an amazing thing to see what it does for the tightness. It does wear off, so it may have to be repeated, depending on what you can get out of rehab. Adderall we've never been on, but we are on another med for similar types of issues and behavior problems. Good luck!

Ann Stoermer said...

Hi Chris,

Emily has had Botox twice in her upper arm, and wrist area to release her fingers, and it worked really well. It is not the most delightful process in the world, but the results are worth it. Em elected to have it done again. I give her the choice since she is old enough. Each time it lasted about 4 months or so. We did not have any complications either time and are getting ready for our third.

Ann

Vicky Luttrell-Baltimore said...

Dear Jessie & Family,
I am so happy that all is going well. Jessie, it was great to see you at home, a couple of more days and it will be all the time. You are an amazing little girl... you have awesome parents and brothers too! I
am so proud of you for all that you
have accomplished in 2 months. Keep
up all the hard work that you are doing. I hope the new medicines that the Doctors want to try will help you a lot. Tell your Mom & Dad thanks for all the updates and pictures. I always check your blog first thing in the morning. Please tell your parents to keep us posted in Baltimore! You have captured a lot of hearts here, especially mine!

RN2B said...

Botox is a wonder drug for me. I have had it done 4 times now, each set of shots lasts about 4 months for me. I get them in my left leg, about 8-10 injections in all, 400 Units are used. I have a spinal cord injury that makes my left leg quite spastic.
Good luck in Jessie's recovery. BTW, I LOVE pink as well!

Cameron's Blog said...

Hey guys, Cameron's arm is typically relaxed so we have not used the Botox. Does Jessie have a resting arm splint at night, Cameron still uses hers. Anyway we just got back from Baltimore and I asked about something to help with attening better. They wanted us to wait to try something but they did say that these drugs have such short half live that you can try them easily and if they don't work you will know pretty quickly. Please keep updating about the results of both as I am very curious. Hope everything else is going great. Best wishes to the entire family. Love the Motts.

Anonymous said...

I saw that adderall is being considered. I'm not sure if they've make changes since I took it, but I when I took it, it gave me the worst stomach aches when it'd been a while since I'd taken it. When I finally stopped taking it by my own choice, a few years later I started having horrible migranes and when my file was once more reviewed, in the Middle East, a connection of two seizures when I was younger was connected to the Adderall and the doctor informed my mom that Adderall was not for children that might have suffered of epilepsy. Just a though and warning from personal experience.

on a more personal not, I really hope to have a chance to meet the Hall family if yall are able to make it out to any Tech games this fall. I know I'm just 21, but I am totally addicted to checking up on Jessie daily, probably the Aledoian within, and the day I read about her writing Texas Tech on the doctors face, I knew I had to meet her one day!
shaun haynes

HOLLY LEFEVERS said...

CRIS, I HOPE BOTH OF THESE MEDS WORK GREAT FOR JESSIE AND HELP HER RECOVER AS BEST AS SHE CAN! :-)

krista yambo said...

hey you guys now that you are back at cooks and we have been there exactly what you are going through, i would really like to talk to you guys about dr. acosta and stuff, we are no longer willing to use dr. acosta as a physician.....for gabbys neuro movement "spascitiy clinic" physician.....just on a our experience with him....krista


other than that I am so glad to see how jessie is doing, and i keep her in my prayers everyday.....

Adderall Side Effects said...

My name is Benjamin Mardell and i would like to show you my personal experience with Adderall.

I have taken for 1 years. I am 46 years old. This drug completely changed ny life. I no longer feel constantly irritable like I'm about to explode. I can focus and complete tasks, I'm nicer to people. I just had my performance review at work and my boss said my work had been exceptional and wants to promote me to a senior policy advisor positiion. My compulsivity has also been reduced- I don't overeat and rarely drink anymore. I also sleep better and no longer need a sleep aid.

Side Effects :
Brief euphoria when I first started taking it and hypersexuality. Both sx have since moderated.

I hope this information will be useful to others,
Benjamin Mardell